Texas, 2008

Hail and Damaging Winds in Texas, July 28, 2008

July 28, 2008 · NWS AMA · 17 events in 3 counties and zones

Severe thunderstorms moved across the south central and the northeast Texas Panhandle during the evening hours producing hail and damaging winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the south central and the northeast Texas Panhandle during the evening hours producing hail and damaging winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 1:17 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 1:17 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT MON JUL 28 2008

.DISCUSSION...
UPPER TROUGH AND REMNANTS OF DOLLY LOCATED OVER WESTERN KS SOUTH INTO
THE PANHANDLES. AIR MASS STILL MOIST WITH PWAT/S AROUND 1.50 INCHES
OR GREATER. ALTHOUGH ATMOSPHERE WORKED OVER FROM THIS MORNING/S
CONVECTION WHICH HAS NOW MOVED INTO EXTREME WESTERN OK...FEEL
ATMOSPHERE WILL DESTABILIZE AGAIN BY THIS EVENING AS DAYTIME HEATING
ALLOWS AIR MASS TO REACH CONVECTIVE TEMP NEAR 90 TO THE LOW 90S.
ADJUSTED POP GRIDS TONIGHT BUT MAINTAINED MENTION OF LOCALLY HEAVY
RAINFALL POSSIBLE. ADJUSTED POP GRIDS FOR TUESDAY AND TUESDAY NIGHT
TO FOCUS THE HIGHEST POPS IN THE EASTERN SECTIONS OF THE FORECAST
AREA. ALTHOUGH MODELS FORECTING UPPER TROUGH AND THE REMNANTS OF
DOLLY TO PULL FURTHER AWAY FROM THE PANHANDLES TO THE NORTH AND
EAST...SECONDARY SHORTWAVE TROUGH EJECTING OUT OF THE CENTRAL AND
SOUTHERN ROCKIES AND DEEPER LOW LEVEL MOISTURE OFF THE CAPROCK SHOULD
ALLOW FOCUS FOR CONVECTION TO SHIFT INTO THE EASTERN PANHANDLES.
HOWEVER...EXPECT CONVECTION TO WORK INTO THE WESTERN OK AND NORTHWEST
TX PANHANDLES FROM THE MOUNTAINS AND HIGHER TERRAIN OF CO AND NM BY
AFTERNOON AND EVENING. LATE TUESDAY NIGHT AND WEDNESDAY...DRIER AIR
WILL WORK INTO THE PANHANDLES FROM WEST TO EAST AND ALLOW FOR WARMER
AND DRIER CONDITIONS. NORTHWESTERLY FLOW ALOFT BY LATE AFTERNOON AND
EVENING WILL ALLOW FOR CONVECTION TO MOVE INTO THE WESTERN OK AND
NORTHWEST TX PANHANDLES ONCE AGAIN. WILL ADJUST POP GRIDS ACCORDINGLY
TO FOCUS GREATEST THREAT IN THE NORTHWEST SECTIONS. OTHERWISE...UPPER
RIDGE OVER THE SOUTHWESTERN STATES AND SOUTHERN ROCKIES WILL
GRADUALLY BUILD EAST THROUGH THE END OF THE WEEK AND WEEKEND. HOT AND
DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH THE END OF THE EXTENDED
PERIOD.

A WEAK SURFACE TROUGH FORECASTED TO PUSH ACROSS THE PANHANDLES BY
TUESDAY NIGHT AND WEDNESDAY CAUSING THE WINDS TO COME LIGHT AND
NORTHERLY TO NORTHEASTERLY. NO SIGNIFICANT TEMP CHANGES BEHIND THIS
SURFACE TROUGH AS TEMPS REMAIN IN THE 90S WEDNESDAY AND NEAR 70
TUESDAY NIGHT. TEMPS WILL REMAIN WELL ABOVE NORMAL THROUGH THE END OF
THE WEEK.

SCHNEIDER

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW EARLY THIS WEEK WITH POSSIBLE
CONVECTION EXPECTED AND AFTERNOON RH VALUES REMAIN AT OR ABOVE 20
PERCENT. BY THURSDAY AND THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND...FIRE WEATHER CONCERNS WILL BECOME ELEVATED AS TEMPS CLIMB
TO NEAR 100 AND MINIMUM RH VALUES FALL BELOW 20 PERCENT INTO THE
TEENS. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY...HOWEVER DO NOT
EXPECT RED FLAG CRITERIA TO MET AS 20 FOOT WINDS WILL REMAIN BELOW 20
MPH. FIRE DANGER STATEMENTS MAY BE NEEDED BY LATE IN THE WEEK.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  95  70  97  68 /  30  20  20  10   5
BEAVER OK                  67  96  68  97  65 /  70  30  30  10   5
BOISE CITY OK              66  92  67  97  65 /  50  20  20  10  20
BORGER TX                  71  96  74 100  73 /  40  20  20  10   5
BOYS RANCH TX              71  98  70 100  68 /  40  20  20  10   5
CANYON TX                  67  95  68  98  65 /  30  20  20  10   5
CLARENDON TX               69  96  71  98  70 /  30  20  30  10   5
DALHART TX                 68  93  65  98  63 /  40  20  20  10  10
GUYMON OK                  69  93  68 100  66 /  60  30  20  10   5
HEREFORD TX                66  95  66  96  66 /  30  20  20  10   5
LIPSCOMB TX                67  93  68  96  66 /  60  30  30  10   5
PAMPA TX                   71  93  72  97  72 /  40  20  20  10   5
SHAMROCK TX                70  96  71  99  71 /  40  20  30  10   5
WELLINGTON TX              70  98  73 100  72 /  30  20  30  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/11
Hazardous weather outlook, Jul 28, 11:50 AM CST, 5 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1250 PM CDT MON JUL 28 2008

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1250 PM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER VERY HEAVY RAINFALL MAY OCCUR WITHIN SLOW MOVING
STORMS...RESULTING IN ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES TUESDAY AND TUESDAY NIGHT. THERE IS ALSO A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT ACROSS THE NORTHWEST PORTION OF THE
PANHANDLES. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAUSE

In the hours before

Special weather statement, Jul 28, 2:52 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON JUL 28 2008

OKZ002-003-282145-
BEAVER OK-TEXAS OK-
352 PM CDT MON JUL 28 2008

...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS
COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BAKER MOVING NORTHEAST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CLK
Local storm report, Jul 28, 2:54 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT MON JUL 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     PERRYTON                36.39N 100.80W
07/27/2008                   OCHILTREE          TX   BROADCAST MEDIA

            REPORT FROM KEYE OF WIND DAMAGE TO THE ACTIVITY CENTER
            THAT HAD ITS ROOF PARTIALLY BLOWN OFF. THERE WAS ALSO
            SOME CRACKED WINDOWS AND THE VENTS WERE BENT. ALSO...THE
            COUNTY COMMISSIONER HAD THE WINDOWS OF HIS CAR
            COMPLETELY BLOWN OUT WHICH WAS 2 AND A HALF BLOCKS
            NORTHWEST OF THE ACTIVITY CENTER. TIME WAS ESTIMATED.
            OCCURRED JUST BEFORE 5 PM CDT.

&&

EVENT NUMBER AMA0800781

KJS
Local storm report, Jul 28, 2:56 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT MON JUL 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     PERRYTON                36.39N 100.80W
07/27/2008                   OCHILTREE          TX   BROADCAST MEDIA

            REPORT FROM KEYE OF WIND DAMAGE TO THE ACTIVITY CENTER
            THAT HAD ITS ROOF PARTIALLY BLOWN OFF. THERE WAS ALSO
            SOME CRACKED WINDOWS AND THE VENTS WERE BENT. ALSO...THE
            COUNTY COMMISSIONER HAD THE WINDOWS OF HIS CAR
            COMPLETELY BLOWN OUT WHICH WAS 2 AND A HALF BLOCKS
            NORTHWEST OF THE ACTIVITY CENTER. TIME WAS ESTIMATED.
            OCCURRED JUST BEFORE 5 PM CDT.

&&

EVENT NUMBER AMA0800781

KJS
Special weather statement, Jul 28, 4:25 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT MON JUL 28 2008

TXZ008-009-012>014-017-282330-
CARSON TX-GRAY TX-HUTCHINSON TX-POTTER TX-RANDALL TX-ROBERTS TX-
525 PM CDT MON JUL 28 2008

...LINE OF STRONG THUNDERSTORMS IN CARSON...NORTHWESTERN GRAY...
SOUTHEASTERN HUTCHINSON...SOUTHEASTERN POTTER...NORTHEASTERN RANDALL
AND EXTREME SOUTHWESTERN ROBERTS COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BORGER TO AMARILLO MOVING EAST
SOUTHEAST AT 15 MPH.

VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. IN ADDITION...WIND
GUSTS MAY REACH SPEEDS OF 40 MPH.

PEOPLE IN THE CITIES OF AMARILLO...BORGER...PAMPA AND
PANHANDLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

NUNEZ

The radar

The Amarillo radar (KAMA), 4 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
July 28, 4:53 PM CST
Where
Potter County, 6 mi NE of Amarillo
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.261, -101.745

The hail was reported near Loop 335 and Texas State Highway 136.

Hail, Ochiltree

When
July 28, 5:07 PM CST
Where
Ochiltree County, Perryton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.400, -100.800

Thunderstorm Wind, Potter

When
July 28, 5:33 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
July 28, 5:35 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
35.220, -101.720

The Federal Aviation Administration contract weather observer at the tower reported the hail.

Thunderstorm Wind, Potter

When
July 28, 5:43 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.200, -101.643

An off-duty National Weather Service employee estimated the thunderstorm wind gust.

Thunderstorm Wind, Potter

When
July 28, 5:48 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
July 28, 5:50 PM CST
Where
Potter County, 1 mi SE of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -101.808

Hail, Randall

When
July 28, 5:54 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.139, -101.895

An off-duty National Weather Service employee reported the hail.

Thunderstorm Wind, Potter

When
July 28, 5:59 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.200, -101.643

An off-duty National Weather Service employee estimated the thunderstorm wind gust.

Hail, Potter

When
July 28, 6:00 PM CST
Where
Potter County, 8 mi E of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -101.678

Thunderstorm Wind, Potter

When
July 28, 6:15 PM CST
Where
Potter County, 8 mi E of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Amateur Radio
Coordinates
35.200, -101.678

Amateur radio operators reported multiple road signs blown down with all signs laying to the west near Interstate 40 and Pullman Road. No injuries were reported.

Hail, Randall

When
July 28, 6:20 PM CST
Where
Randall County, 5 mi N of Lake Tanglewood
Measured
0.88 in hail
Reported by
Public
Coordinates
35.132, -101.780

Hail, Randall

When
July 28, 6:31 PM CST
Where
Randall County, 12 mi S of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.026, -101.820

Hail, Randall

When
July 28, 6:54 PM CST
Where
Randall County, 4 mi E of Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.849

A trained spotter reported the hail near the intersection of Farm to Market Road 1541 and Texas State Highway 217.

Thunderstorm Wind, Randall

When
July 28, 7:01 PM CST
Where
Randall County, 5 mi N of Lake Tanglewood
Measured
61 kt (70 mph) estimated gust
Property damage
$11,000
Reported by
Public
Coordinates
35.132, -101.780

Thunderstorm winds reportedly blew the tin roof off of a small building and two to three inch diameter tree limbs were broken off.

Thunderstorm Wind, Randall

When
July 28, 7:02 PM CST
Where
Randall County, 1 mi W of Palo Duro Canyon State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.950, -101.688

A trained spotter estimated the wind gust from Sunday Canyon near the Palo Duro Canyon State Park.

Hail, Randall

When
July 28, 7:13 PM CST
Where
Randall County, 5 mi E of Canyon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.832

A trained spotter reported the hail near Farm to Market Road 1541 and slightly east of Interstate 27.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128613, 128614, 128615, 128616, 128617, 128618, 128619, 128620, 128621, 128622, 128623, 128624, 128625, 128626, 128627, 128628, 128633.